Skip to main content

Adverse events associated with long-term ketamine use in pediatric septic shock

Objective

Ketamine hydrochloride is a noncompetitive antagonist of the NMDA receptors and produces a dissociative state described as a 'functional and neuro-physiological dissociation between the neocortical and limbic systems' [1, 2].

Methods

We describe long-term use of ketamine in the pediatric intensive care unit (PICU) inducing pyramidal liberation in a septic shock patient.

Case

A 15-month-old boy with congenital cardiopathy and developmental delay without previous chronic encephalopathy history. He was admitted with septic shock and during the PICU stay received association of multiple analgesic-sedative agents and high doses of ketamine intravenous infusion (Figure 1). The patient presented after 10 days of PICU stay symptoms associated with pyramidal liberation: deep hyperreflexia with sinreflexia, Babinski sign on both sides, opisthotonus, trismus. The clinical signs were not associated with new metabolic or structural intracranial lesion. The patient was discharged from hospital after 36 days receiving pericyazine that was interrupted 1 week after hospital discharge.

Conclusion

The ketamine side effects after short-term use include [1, 2]: hypertension, apnoea, laryngospasm, emergence phenomena, vomiting, nystagmus, ataxia, myoclonus, random limb movements, opisthotonus, transient facial rash or flushing, intracranial hypertension. The long-term-use side effects are unknown. This is the first report of pyramidal liberation-associated intravenous ketamine for a prolonged period.

References

  1. 1.

    Emerg Med J. 2004, 21: 275-280. 10.1136/emj.2003.005769

  2. 2.

    Anesthesiology. 1982, 56: 119-136. 10.1097/00000542-198202000-00007

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to CMF Mangia.

Rights and permissions

This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article's Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article's Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit http://creativecommons.org/licenses/by/4.0/. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated in a credit line to the data.

Reprints and Permissions

About this article

Cite this article

Mangia, C., Martins, A., Loretti, A. et al. Adverse events associated with long-term ketamine use in pediatric septic shock. Crit Care 15, P9 (2011). https://doi.org/10.1186/cc10157

Download citation

Keywords

  • NMDA
  • Septic Shock
  • Ketamine
  • NMDA Receptor
  • Pediatric Intensive Care Unit